Connect with us

Hi, what are you looking for?

Life

Warning over giving children alternative medicine

This week a four year-old boy was rushed to the Accident and Emergency department at St Bartholomew’s Hospital in the U.K. The boy had shown an adverse reaction after his parents had given him alternative medications. The medication had been selected by a naturopath (natural health practitioner), and the holsitic treatments were intended to acts as a treatment for the boy’s autism. In total the boy was given 12 different supplements, such as vitamin D, camel’s milk, silver and Epsom bath salts. The boy had been given the supplements over the course of several months.

Over the course of time the boy began to show various symptoms of being unwell. Then three weeks before the rush to hospital, he began vomiting at different periods, and showed weight loss, as well as excessive thirst.

The boy’s condition, on admission to the hospital, was considered to be potentially fatal. However, following established medical treatment, the boy has since recovered. The use of the supplements has drawn a warning from the medical profession.

Writing in the British Medical Journal, Dr Catriona Boyd and Dr Abdul Moodambail, noted that the boy had been in intensive care for several days until his mother told hospital staff about the holistic supplements. In an interview with the BBC, Dr Moodambail states: “The situation was stark because the child developed vitamin D toxicity leading to very high calcium levels, making the child quite unwell and this can even be fatal as well.”

The boy was given medication to help with hyperhydration as well as medications to reduce his calcium level. In about two weeks the boy made a full recovery. Dr Moodambail has used the case as a warning to parents not to give children so-called alternative therapies and to consult qualified medical practitioners if their child is ill or has a long-term condition. This warning follows on from an earlier Australian medical report which warns that alternative remedies can be dangerous for children and even prove fatal if taken instead of conventional drugs.

Avatar photo
Written By

Dr. Tim Sandle is Digital Journal's Editor-at-Large for science news. Tim specializes in science, technology, environmental, business, and health journalism. He is additionally a practising microbiologist; and an author. He is also interested in history, politics and current affairs.

You may also like:

Entertainment

Jessica Carter Altman chatted about her debut studio album "Aftermath," which will be released on Friday, June 14.

Tech & Science

The pioneering innovation conference returns to Calgary, after its inaugural Alberta event in 2023.

Business

The World Bank raised its global growth outlook on Tuesday on the back of resilient consumer spending in the United States.

Entertainment

Actress Abigail Hawk ("Blue Bloods") chatted about starring in the new film "Regarding Us."